Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 344, NWS St. Louis, MO

June 18, 2011Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 18, 2011, 7:28 AM CDT for Madison County, Missouri. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 7:28 AM CDT (12:28 UTC)
Expired
Jun 18, 2011, 7:44 AM CDT
In force
16 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Madison County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:44 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.5 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2509 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WUUS53 KLSX 181228
SVRLSX
MOC123-181315-
/O.NEW.KLSX.SV.W.0344.110618T1228Z-110618T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
728 AM CDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 815 AM CDT

* AT 724 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM KNOB LICK TO SACO...AND MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FREDERICKTOWN...SACO...JUNCTION CITY...BUCKHORN...MARQUAND...
  CATHERINE PLACE AND MINE LA MOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3732 9055 3764 9039 3764 9014 3755 9013
      3731 9014
TIME...MOT...LOC 1228Z 284DEG 28KT 3763 9034 3742 9045
WIND...HAIL 60MPH 1.00IN

$$

CVKING
1 follow-up statement
337 
WWUS53 KLSX 181244
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 AM CDT SAT JUN 18 2011

MOC123-181254-
/O.CAN.KLSX.SV.W.0344.000000T0000Z-110618T1315Z/
MADISON MO-
744 AM CDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...

THE STRONGEST PART OF THE LINE OF STORMS WHICH PROMPTED THE WARNING 
HAVE MOVED EAST OF THE WARNED AREA.

LAT...LON 3732 9055 3764 9039 3764 9014 3755 9013
      3731 9014
TIME...MOT...LOC 1244Z 284DEG 28KT 3760 9019 3739 9030

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:07 AM CDT, 21 minutes earlier.

Area forecast discussion, Jun 18, 7:07 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
707 AM CDT SAT JUN 18 2011

.DISCUSSION...
/417 AM CDT SAT JUN 18 2011/

JUST A BRIEF DISCUSSION DUE TO ONGOING ACTIVE WEATHER...BUT PINNING
DOWN THUNDERSTORM THREAT BOTH SPATIALLY AND TEMPORALLY CONTINUES
TO BE THE MAJOR FORECAST PROBLEM.  LEADING EDGE OF BOW WORKING
THROUGH CENTRAL MO ATTM SHOULD BE ALONG RIVER BETWEEN 11Z-
12Z...AND HAVE JUST EXPANDED SVR TSTM WATCH 498 TO INCLUDE AREAS
EAST TO A CARLINVILLE...EDWARDSVILLE...SPARTA LINE. LINE WILL
CONTINUE EAST (HOPEFULLY IN A WEAKENING STAGE) AFTER 12Z
AND WORK THROUGH OUR ILLINOIS COUNTIES DURING THE EARLY MORNING.
MEANWHILE...IN THE WAKE OF THE BOW WE ARE EXPECTING MORE HIT AND
MISS ACTIVITY IN THE VICINITY OF THE MCV.

PRIMARY QUESTION FOR THIS AFTERNOON IS WHETHER BOUNDARIES/SFC
CONVERGENCE WILL BE ABLE TO OVERCOME MID LEVEL CAP...AND CURRENT
ACTIVITY WILL BE WREAKING HAVOC ON ANY ATTEMPT TO FINE TUNE
THREAT AT THIS POINT. FOR NOW HAVE SIMPLY GONE WITH CHANCE/SLIGHT
CHANCE POPS. DUE TO CONSIDERABLE MORNING CLOUD COVER AND
RAIN...HAVE BACKED OFF ON TEMPS A BIT.

ALL MODELS ARE FORECASTING ANOTHER ROUND OF ROBUST CONVECTION
TONIGHT BUT THEY DO DIFFER CONSIDERABLY ON TIMING AND
LOCATION...AND WITH ALL SOLUTIONS FORECASTING A DECENT LOOKING
SHORTWAVE TO IMPACT AREA THIS SCENARIO LOOKS REASONABLE. GROUND
OVER THE CWA IS BECOMING INCREASINGLY SATURATED WITH THE PERIODIC
CONVECTION OVER THE PAST FEW DAYS...SO FLASH FLOODING MAY BECOME
AN INCREASING THREAT. HOWEVER...MESO-SCALE BOUNDARIES FROM
ONGOING ACTIVITY...WHICH IS ALMOST IMPOSSIBLE TO PIN DOWN AT THIS
EARLY JUNCTURE...WILL HAVE A HUGE IMPACT ON THESE ALL IMPORTANT
SPECIFICS. SO...HAVE HELD OFF ON ISSUING FLASH FLOOD WATCH FOR NOW
TO GIVE DAY SHIFT TIME TO WATCH BOUNDARY TRENDS SO THAT AREA CAN
BE BETTER DEFINED.

NO MAJOR CHANGES TO GOING TRENDS SUNDAY INTO EARLY NEXT WEEK.

TRUETT

&&

.AVIATION...
/659 AM CDT SAT JUN 18 2011/

BOW ECHO AND ASSOCIATED TSRA ARE EXPECTED TO CONTINUE MOVING EWD
THIS MORNING. TRAILING STRATIFORM AREA OF PRECIP SHUD DISSIPATE
THRU THE MORNING HOURS. MCV...EVIDENT IN RADAR AND SAT
IMAGES...WILL ALSO MOVE EWD THIS MORNING. THIS MCV IS PROGD TO
REACH ERN MO/SWRN IL AROUND 18Z. IF ENUF HEATING CAN OCCUR LATE
THIS MORNING INTO THE EARLY AFTERNOON HOURS...THIS MCV SHUD HELP
TSRA DEVELOP...WHICH SHUD BE E OF TERMINALS. MOST OF THE AFTERNOON
HOURS ARE EXPECTED TO BE DRY WITH GENERALLY SW WINDS EXPECTED AT
SITES. EXPECTING ANOTHER MCS TO DEVELOP TONIGHT AND MOVE EWD
OVERNIGHT. ONLY HAVE VCTS IN TAF FOR NOW. NUMEROUS BOUNDARIES
LINGER ACROSS THE REGION WHICH MAY HELP TSRA DEVELOP MAKING IT
DIFFICULT TO PIN DOWN TIMING AND LOCATION OF ANY TSRA. ANY TSRA
THAT DEVELOP WILL BE CAPABLE OF BECOMING SEVERE TODAY AND TONIGHT
ESPECIALLY IF THE TSRA CAN ORGANIZE INTO MCS.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 9:40 PM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
940 PM CDT FRI JUN 17 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
940 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY OVER MUCH OF THE AREA TONIGHT. A FEW OF
THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...
THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS.

MAJOR RIVER FLOODING IS OCCURRING AT POINTS ON THE MISSISSIPPI
RIVER NORTH OF ST LOUIS. PLEASE SEE THE MISSISSIPPI RIVER FLOOD
STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
SATURDAY NIGHT...AND A FEW OF THESE STORMS MAY BE SEVERE.  BY
SUNDAY...THE CHANCE OF STORMS WILL SHIFT INTO NORTHERN MISSOURI
AND CENTRAL ILLINOIS.

THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA ONCE AGAIN EARLY
TUESDAY MORNING THROUGH WEDNESDAY NIGHT AS A COLD FRONT PUSHES
INTO THE MISSISSIPPI VALLEY.

MAJOR RIVER FLOODING IS FORECAST TO CONTINUE AT POINTS ON THE
MISSISSIPPI RIVER NORTH OF ST LOUIS. MAJOR RIVER FLOODING IS
FORECAST TO BEGIN ON THE ILLINOIS RIVER AT HARDIN LATE FRIDAY
NIGHT. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NECESSARY TONIGHT.

BRITT

In the hours before

Local storm report, Jun 18, 6:57 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HAIL             LEBANON                 38.60N  89.81W
06/18/2011  M0.25 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

CARNEY
Local storm report, Jun 18, 7:07 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
707 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HAIL             GIRARD                  39.45N  89.78W
06/18/2011  E0.25 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

DYE
Local storm report, Jun 18, 7:15 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            LEBANON                 38.60N  89.81W
06/18/2011                   ST. CLAIR          IL   AMATEUR RADIO

            ROADS FLOODED IN LEBANON AND SMITHTON AREAS WITH 4 TO 6
            INCHES OF WATER.

&&

CARNEY
Local storm report, Jun 18, 7:16 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
716 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     TSTM WND GST     COLUMBIA                38.46N  90.23W
06/18/2011  E70 MPH          MONROE             IL   TRAINED SPOTTER

&&

CARNEY
Local storm report, Jun 18, 7:21 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
721 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     HAIL             CARLYLE                 38.62N  89.37W
06/18/2011  E0.25 INCH       CLINTON            IL   TRAINED SPOTTER

&&

TRUETT
Local storm report, Jun 18, 7:27 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             CARLYLE                 38.62N  89.37W
06/18/2011  M0.25 INCH       CLINTON            IL   TRAINED SPOTTER

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:12 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Cole, Moniteau, Osage63 min
Jun 18, 4:00 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Cole, Gasconade, Montgomery, Osage45 min
Jun 18, 4:30 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Franklin, Gasconade, Lincoln, Montgomery and 4 more60 min
Jun 18, 4:56 AM CDTTornado WarningLSXLincoln, Montgomery, Saint Charles, Warren49 min
Jun 18, 5:07 AM CDTTornado WarningLSXLincoln, Montgomery, Pike38 min
Jun 18, 5:10 AM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls65 min
Jun 18, 5:18 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Pike, Saint Charles, Saint Louis and 2 more57 min
Jun 18, 5:30 AM CDTTornado WarningLSXLincoln, Pike, Saint Charles19 min
Jun 18, 5:50 AM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis3 hr
Jun 18, 6:09 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis51 min
Jun 18, 3:57 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 17 more15 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.